Awareness key to overdose prevention
By TRAVIS M. WHITEHEAD
HARLINGEN — Lethargic.
These two symptoms clearly indicate to emergency room personnel the patient has overdosed on some sort of opiate.
Whether it’s heroin, Oxycodone, Vicodin or other substances, it all amounts to a person being at risk.
First step in avoiding a premature death?
Administer a dose of Narcan, says Dr. Douglas Meisen, medical director of the Emergency Room at Valley Baptist Medical Center.
“If we see pinpoint pupils and lethargy, we give Narcan as quickly as possible,” Meisen said. “We don’t wait for confirmation. So that’s sort of the classic overdose picture.”
The Valley AIDS Council, or VAC, in its ongoing initiative to stop drug overdose, has been distributing Narcan to entities throughout the Valley. While Aug. 31 is International Overdose Awareness Day, VAC stepped up its measures throughout August.
“We have already trained a couple of police departments and supplied police with Narcan,” said Rick Prieto, recovery specialist at VAC.
“Now we will be working with the Harlingen Police Department and the Texas Alcoholic Beverage Commission and their agents who work in the field as well,” he said.
Prieto said it’s hard to gauge the extent of overdoses in the Valley.
“In this area there’s no data collection from the hospitals to know for sure,” Prieto said. “I have sources in different hospitals who say they have seen an increase in the last year in ER visits for drug overdoses.”
Harlingen Police Chief Jeffry Adickes says numbers have remained the same as far as 911 calls, but certain types of drug overdose are on the rise.
“We have seen an increase in the drug type utilized in accidental or intentional overdoses particularly in 2018 with opiates being slightly on the rise,” he said.
Meisen said the ER treats two basic categories of overdose. One is a sedative type overdose involving opiates, and the other involves stimulants such as amphetamines, cocaine and crystal meth.
“Those patients come in psychotic and combative,” he said. “That’s the biggest problem with them. Those are the people that are very violent and will fight with us. We have to give them sedatives to calm them down to make them safe for us and themselves because they can hurt themselves.”
The initial treatment for these overdose cases is a sedative administered by injection in the muscle, Meisen said.
But, there’s a problem.
“In many cases we have to give them enough sedatives to the point where they may actually be at risk for respiratory failure,” Meisen said. “In those cases we have to put them on a mechanical ventilator. It’s a pretty common scenario if they’re severely toxic from cocaine or amphetamine overdose.”
These patients remain on the ventilator until the toxic substance metabolizes out of the body.
But it doesn’t stop there.
“Some of those overdoses from stimulants can be so severe that it will cause a syndrome that’s the same as a heart attack or stroke,” he said.
Adickes said drug-induced excited delirium is a high risk event resulting from overdose.
“When the person is in this state, many times they become violent or confrontational with emergency medical personnel or police when they arrive,” he said.
Sometimes an individual is so out of control he has to be Tased, Adickes said.
The police department is currently working with South Texas Emergency Care to explore the use of Ketamine as a possible pre-hospital response for individuals in this situation.
“If it can be administered during the height of the event it has proven to be most effect,” he said. “So we are working on lateral training between our department to be sure our officers can help EMS do their jobs as safely as possible while trying to provide treatment.”
This treatment is for stimulant overdose, while Narcan is for opioid overdose.
“It can easily be administered by a nasal spray and has already saved many lives in other communities,” he said. “HPD is currently working with STEC and the Valley AIDS Council to look at the feasibility of equipping our officers with Narcan to hopefully save more lives here in Harlingen.”